Cyanide causes intracellular hypoxia by reversibly binding to mitochondrial cytochrome oxidase a3. Signs and symptoms of cyanide poisoning usually occur less than 1 minute after inhalation and within a few minutes after ingestion. Early manifestations include anxiety, headache, giddiness, inability to focus the eyes, and mydriasis. As hypoxia progresses, progressively lower levels of consciousness, seizures, and coma can occur. Skin may look normal or slightly ashen, and arterial oxygen saturation may be normal. Early respiratory signs include transient rapid and deep respirations. As poisoning progresses, hemodynamic status may become unstable. The key treatment is early administration of 1 of the 2 antidotes currently available in the United States: the well-known cyanide antidote kit and hydroxocobalamin. Hydroxocobalamin detoxifies cyanide by binding with it to form the renally excreted, non-toxic cyanocobalamin. Because it binds with cyanide without forming methemoglobin, hydroxocobalamin can be used to treat patients without compromising the oxygen-carrying capacity of hemoglobin.
Skip Nav Destination
Toxicology| February 01 2011
A Review of Acute Cyanide Poisoning With a Treatment Update
Jillian Hamel, MS, ACNP-BC, CCNS, CCRN
When this article was written, Jillian Hamel was a nurse practitioner in cardiology at the University of Maryland Medical Center in Baltimore
Corresponding author: Jillian Hamel, ms, acnp-bc, ccns, ccrn, Division of Cardiology, University of Maryland Medical Center, 22 S. Greene Street, Baltimore, MD 21201 (e-mail: email@example.com).
Search for other works by this author on:
Crit Care Nurse (2011) 31 (1): 72–82.
- Views Icon Views
- Share Icon Share
Jillian Hamel; A Review of Acute Cyanide Poisoning With a Treatment Update. Crit Care Nurse 1 February 2011; 31 (1): 72–82. doi: https://doi.org/10.4037/ccn2011799
Download citation file:
Don't already have an account? Register